[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.161.128.52. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
June 1981

Ataxia Caused by Fluoxymesterone Therapy in Breast Cancer

Author Affiliations

Kalamazoo, Mich

Arch Intern Med. 1981;141(7):958-959. doi:10.1001/archinte.1981.00340070138033
Abstract

To the Editor.  —Fluoxymesterone, an androgenic hormone, is efficacious in postmenopausal patients with advanced breast cancer. Its side effects are mostly those associated with the physiologic effects of male hormones, ie, virilization with frontal baldness, plethora and acne, hirsutism, fluid retention, and, less commonly, an increased libido and clitoral hypertrophy. This report presents an unusual case of ataxia and unsteadiness of gait from fluoxymesterone therapy.

Report of a Case.  —A 68-year-old postmenopausal woman in good physical condition three years after a left mastectomy for breast carcinoma had multiple skeletal metastases in September 1977. Fluoxymesterone therapy began, 10 mg twice daily. In August 1978, she had difficulty walking. Two months later, she was admitted to the hospital with severe ataxia of the lower extremities. She was alert and oriented but dysarthric. Deep-tendon and plantar reflexes were normal. There were no sensory deficits or other focal neurologic signs. The finger-nose test showed

First Page Preview View Large
First page PDF preview
First page PDF preview
×